Alert archive / Ohio / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 114, NWS Wilmington, OH

July 6, 2016Champaign County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 6, 2016, 12:56 PM EDT for Champaign County, Ohio. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2016, 12:56 PM EDT (16:56 UTC)
Expired
Jul 6, 2016, 1:30 PM EDT
In force
34 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Champaign County, OH

The radar

The Cincinnati radar (KILN), 79 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WUUS51 KILN 061656
SVRILN
OHC021-061730-
/O.NEW.KILN.SV.W.0114.160706T1656Z-160706T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1256 PM EDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHAMPAIGN COUNTY IN WEST CENTRAL OHIO...

* UNTIL 130 PM EDT.

* AT 1256 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ST.
  PARIS... MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  URBANA...ST. PARIS...CHRISTIANSBURG...MUTUAL...WESTVILLE...
  THACKERY...MILLERSTOWN...TERRE HAUTE AND LIPPINCOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4006 8359 4004 8403 4012 8403 4025 8378
      4024 8376
TIME...MOT...LOC 1656Z 246DEG 31KT 4009 8397 

HAIL...<.75IN
WIND...60MPH
 
$$

KC
2 follow-up statements
339 
WWUS51 KILN 061716
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
116 PM EDT WED JUL 6 2016

OHC021-061730-
/O.CON.KILN.SV.W.0114.000000T0000Z-160706T1730Z/
CHAMPAIGN OH-
116 PM EDT WED JUL 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR CENTRAL CHAMPAIGN COUNTY...

AT 116 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
URBANA...MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
URBANA...MUTUAL...WESTVILLE AND LIPPINCOTT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4006 8359 4005 8385 4019 8390 4025 8378
      4024 8376
TIME...MOT...LOC 1716Z 246DEG 31KT 4016 8377 

HAIL...<.75IN
WIND...60MPH
 
$$

KC
440 
WWUS51 KILN 061726
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
126 PM EDT WED JUL 6 2016

OHC021-061735-
/O.EXP.KILN.SV.W.0114.000000T0000Z-160706T1730Z/
CHAMPAIGN OH-
126 PM EDT WED JUL 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHAMPAIGN COUNTY WILL
EXPIRE AT 130 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY GOING TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMITTING
YOUR REPORT VIA SOCIAL MEDIA.

LAT...LON 4006 8359 4005 8385 4019 8390 4025 8378
      4024 8376
TIME...MOT...LOC 1725Z 246DEG 31KT 4016 8377 

$$

KC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:43 AM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 6, 10:43 AM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1043 AM EDT WED JUL 6 2016

.SYNOPSIS...
Multiple disturbances will work through the region over the next
few days. A cold front on Friday will usher in cooler and drier
air for Saturday and Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Latest mosaic radar shows MCS diving sse across Illinois and
Indiana. Leading edge of this system contains storms which have a
recent history of producing wind gusts to 30 kts. This complex
will continue to dive e/se into the moderately unstable
airmass...where blyr capes are around 2000 j/kg. DCAPE values in
this region suggest that some storms may produce damaging wind
gusts. Have increased pops to likely over the southwest to account
for these storms. Have also tweaked temperatures down slightly
accounting for the preciptiation and cloud cover.

In the wake of this system expect a temporary lull in pcpn
activity during the early evening.

Previous discussion...
Complex of showers and thunderstorms will move south southeast
this morning. This complex will weaken as it approaches the area,
however it has the potential to clip southwestern portions of the
forecast area this morning. The expectation is that cloud cover
from this system will delay additional thunderstorm development.
Expect additional thunderstorm development however later in the
afternoon and into the early evening hours. This activity is
expected to be primarily across central portions of Ohio. This is
all dependent on what the system does this morning and how long it
will take the cloud cover to decrease. There is the potential that
a few strong to severe storms will be present if there is
additional development. The main threat would be damaging winds
and brief heavy rain.

Despite morning cloud cover, expect temperatures to rise into the
middle to upper 80s today. With dew points generally in the lower
70s this afternoon this will lead to heat index values in the low
to mid 90s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Any afternoon and early evening thunderstorm development is
expected to dissipate as the evening progresses. Kept
precipitation chances at a minimum during the overnight hours
tonight. Showers and thunderstorms will be possible Thursday into
Thursday night as additional disturbances move into the area. A
cold front will then move through on Friday. Thunderstorms will be
possible with this feature. A few strong to severe storms will be
possible both Thursday and Friday. High pressure will move into
the region for Saturday. With CAA expect cu to develop on
Saturday.

Warm and humid conditions will be present through Friday until the
passage of the cold front. Heat index values on Thursday are
expected to be in the middle to upper 90s. On Friday heat index
values could reach the 100 degree mark.  Have mention of severe
potential and high heat index values mentioned in the HWO.

Breezy conditions will also be present on Friday with some wind
gusts around 30 mph possible.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Surface high pressure will then move overhead Sunday with PWATs
falling below 0.5". Monday surface high pressure will start to
pull east with an upper level disturbance undercutting weak mid-
level ridging. For now have kept the chance of rain south of the
area as most global models show the area dry.

Tuesday into Wednesday the next upper level disturbance will push
into south/ central Canada with general model consensus of mid-level
ridging building across the southwest.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Thunderstorm complex to the northwest of the area will weaken as
it moves south southeast. This should have the greatest impact at
the Cincinnati terminals but could also affect KDAY and KILN. Most
likely this will stay west of the Columbus TAF sites. Storms will
bring a period of reduced visibility along with some wind gusts as
they initially move in.

Once storms move through/weaken...expect VFR conditions will
little to no threat of additional storms. Overnight some mist/fog
could develop at the usually more favorable locations.

OUTLOOK...Thunderstorms possible Thursday into Thursday night and
then again Friday afternoon and evening.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Novak/AR
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...Haines
AVIATION...
Hazardous weather outlook, Jul 6, 3:48 AM EDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
348 AM EDT WED JUL 6 2016

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-070915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
348 AM EDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY. THE
MAIN THREAT WOULD BE DAMAGING WINDS. IN ADDITION HEAVY RAIN WILL
ALSO BE POSSIBLE WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND
FRIDAY. THE MAIN THREAT WOULD BE DAMAGING WINDS. IN ADDITION
HEAVY RAIN WILL ALSO BE POSSIBLE WITH SOME OF THE STORMS.

HEAT INDEX VALUES WILL BE CLOSE TO 100 DEGREES ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 12:34 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1234 PM EDT WED JUL 6 2016

OHZ051-053-061-062-061700-
GREENE OH-MONTGOMERY OH-MIAMI OH-CLARK OH-
1234 PM EDT WED JUL 6 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENE...
MONTGOMERY...SOUTHEASTERN MIAMI AND WEST CENTRAL CLARK COUNTIES UNTIL
100 PM EDT...

AT 1234 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER
NORTHRIDGE...MOVING NORTHEAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
DAYTON...KETTERING...BEAVERCREEK...HUBER HEIGHTS...FAIRBORN...
TROTWOOD...MIAMISBURG...VANDALIA...ENGLEWOOD...BELLBROOK...MORAINE...
NEW CARLISLE...OAKWOOD...NORTHRIDGE...WRIGHT-PATTERSON AFB...
WEST CARROLLTON...WEST CARROLLTON CITY...BROWN...
RIVERSIDE AND CLAYTON.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 I-70 IN OHIO BETWEEN MILE MARKERS 28 AND 47.
 I-75 IN OHIO BETWEEN MILE MARKERS 43 AND 65.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3991 8427 3998 8390 3961 8405 3959 8448
TIME...MOT...LOC 1634Z 247DEG 18KT 3984 8422

KC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:34 PM EDTSpecial Weather StatementILNMontgomery26 min
Jul 6, 1:10 PM EDTSpecial Weather StatementILNWarren35 min
Jul 6, 1:20 PM EDTSpecial Weather StatementILNUnion25 min
Jul 6, 1:27 PM EDTSpecial Weather StatementILNClinton33 min
Jul 6, 1:41 PM EDTSpecial Weather StatementILNUnion34 min
Jul 6, 2:07 PM EDTSpecial Weather StatementILNFayette, Franklin, Pickaway38 min
Jul 6, 2:12 PM EDTSevere Thunderstorm WarningILNClinton, Fayette, Highland23 min
Jul 6, 2:19 PM EDTSpecial Weather StatementILNBrown41 min
Jul 6, 2:43 PM EDTSpecial Weather StatementILNPickaway32 min
Jul 6, 2:54 PM EDTSevere Thunderstorm WarningILNFairfield, Hocking, Pickaway36 min
Jul 6, 2:56 PM EDTSpecial Weather StatementILNLicking34 min
Jul 6, 2:58 PM EDTSevere Thunderstorm WarningILNAdams, Highland, Pike15 min
Jul 6, 3:27 PM EDTSpecial Weather StatementILNPike33 min
Jul 6, 7:12 PM EDTSpecial Weather StatementILNScioto18 min
Jul 6, 7:38 PM EDTSpecial Weather StatementILNScioto37 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.